Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

160 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes sudden drop in the heart rate?

Answered by
Dr.
Dr. Bhanu Partap

Cardiologist

Practicing since :2010

Answered : 2405 Questions

default
Posted on Thu, 27 Apr 2017 in Hypertension and Heart Disease
Question: Hi, is it normal for my heart rate to drop when I take a hit of crack cocaine. I usually take a hit, and then my heart rate stays at baseline or goes lower than baseline. After about 5 minutes or so it goes back up to higher than baseline and stays there. Is that normal? I though stimulants were supposted to increase your rate.
doctor
Answered by Dr. Bhanu Partap 50 minutes later
Brief Answer:
cocaine increases heart rate,

Detailed Answer:
Here I would try to explain how cocaine affects your body and how harmful it could be without giving any alarming signs

Acute effects of cocaine.

Cocaine affects the cardiovascular system through 2 major pathways:
1. increased sympathetic output and
2. local anesthetic effect.

Through increased sympathetic tone and catecholamine levels, cocaine increases heart rate, blood pressure, and myocardial contractility, all of which increase myocardial oxygen demand. Myocardial oxygen supply is decreased through coronary vasoconstriction and enhanced thrombosis. Myocardial oxygen demand may exceed myocardial oxygen supply, leading to ischemia or infarction ( heart attack).

Cocaine affects cardiac myocytes directly by blocking sodium channels, which decreases left ventricular (LV) contractility and is arrhythmogenic.

3. Cocaine also acts like a local anesthetic by blocking sodium and potassium channels, which depresses cardiovascular parameters like heart rate, blood pressure leading to fatal arrhythmia.

It's highly advisable that you should refrain yourself from the use of cocaine.

I hope this information will be of help and guide you on right path. If you have any other doubts you can ask me back or else you can close the discussion and kindly rate the answer.

Wish you good health
Kind Regards
Dr Bhanu Partap
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Vasoconstriction

doctor1 MD

I am taking Losartan-HCTZ 50-12.5 mg. Is it safe to take Massive Testo- a testosterone booster?

doctor1 MD

My feet have started feeling hot and mild tingling from time to time, notice it most when sitting, also slight tingling in hands when sitting. no loss of sleep just started the first of this week.

doctor1 MD

Hi, i posted this online and got a reply from a cardiologist please see below then my question for you please Hi, Ive been feeling run down for a few weeks and don t seem to picking up, Its not uncommon for me to feel run down see medical history,...

doctor1 MD

Hi, I'm a student at a Belgian university and I kind of ran out of time to finish learning my exam. So someone here in the studenthome gave me a mix of herbal extracts an caffeïne for the night. I think this was not the case, I've had tachycardia + increased heartrate all night long, also my limbs are a bit cold and numb, due to vasoconstriction (also blue knees and weird skin colour) My roommate told me I was probably given mephedrone! and actually I think he's right, it matches all the symptoms. My exam is tomorrow morning, I recieved the "booster" yesterday around 9pm. Can't fully concentrate and also I'm quite "amped up" if that's the correct word. I know I've been stupid but is there anything I can do about it, I've tried eating chocolate for the vasoconstriction, but eating is hard. I'm 21 years old, weigh 85kg and 175cm. I'm actually a dentistry student, and I know it's not lifethreatening at the moment, but I just want to be able to focus asap. Thanks in advance!

doctor1 MD

Hi there. This past three years I have experienced what I can only describe as a mild weakness in my right leg during cold weather. This does not happen in warmer weather. I run and exercise five times a week and when I get this feeling I usually go out for a jog or a walk and then I m fine again. I have dreadful circulation and severe raynaulds syndrome. I have no other symptoms: tingling, imbalance, etc. I m very worried it might be neurological. I went to my GP who made an appointment with a cardiologist. I will be going there in a few weeks. Any ideas?